Alert archive / Idaho / Winter Storm Watches in 2021
Winter Storm Watch 2, NWS Pocatello, ID
NWS Pocatello, ID issued this winter storm watch at Feb 9, 2021, 1:43 PM MST for 8 counties in Idaho. It took effect at Feb 11, 2021, 11:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 9, 2021, 1:43 PM MST (20:43 UTC)
- In effect from
- Feb 11, 2021, 11:00 AM MST
- Expired
- Feb 10, 2021, 1:38 PM MST
- In force
- Issued by
- NWS Pocatello, ID
Counties Bear Lake County, ID, Bonneville County, ID, Caribou County, ID, Clark County, ID, Franklin County, ID, Fremont County, ID, Madison County, ID, Teton County, ID
The radar
The Pocatello radar (KSFX), 90 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.7 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1688 m above ground
- 0-6 km bulk shear
- 86 kt
- 0-1 km storm-relative helicity
- 161 m²/s²
- 0-3 km storm-relative helicity
- 282 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
836 WWUS45 KPIH 092043 WSWPIH URGENT - WINTER WEATHER MESSAGE National Weather Service Pocatello ID 143 PM MST Tue Feb 9 2021 ...Heavy snow expected in eastern Idaho... .Heavy snow is expected to occur along the Wyoming border from mid day Thursday into Saturday morning. Pacific moisture is expected to overspread a surface frontal system moving slowly south to provide the impetus for the snowfall. Travel will likely become hazardous with snow covered roads from Thursday afternoon through Friday night. IDZ060-063>066-101300- /O.NEW.KPIH.WS.A.0002.210211T1800Z-210213T1200Z/ Bear River Range-Caribou Range-Big Hole Mountains-Teton Valley- Centennial Mountains - Island Park- Including the cities of Emigration Summit, Wayan, Swan Valley, Victor, Ashton, Tetonia, Driggs, Island Park, and Kilgore 143 PM MST Tue Feb 9 2021 ...WINTER STORM WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH LATE FRIDAY NIGHT... * WHAT...Heavy snow possible. Total snow accumulations of 4 to 10 inches in valleys with 8 to 16 inches in the mountains and through mountain passes possible. * WHERE...Bear River Range, Caribou Range, Island Park, Victor, Ashton, Tetonia, Driggs, Centennial Mountains. * WHEN...From Thursday afternoon through late Friday night. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning and evening commutes Thursday and Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
2 follow-up statements
593 WWUS45 KPIH 101012 WSWPIH URGENT - WINTER WEATHER MESSAGE National Weather Service Pocatello ID 312 AM MST Wed Feb 10 2021 IDZ072-102200- /O.NEW.KPIH.WW.Y.0009.210211T1800Z-210213T0000Z/ Sawtooth/Stanley Basin- Including the city of Stanley 312 AM MST Wed Feb 10 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 11 AM THURSDAY TO 5 PM MST FRIDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 7 inches. * WHERE...Galena Summit to Stanley to Banner Summit. * WHEN...From 11 AM Thursday to 5 PM MST Friday. * IMPACTS...Plan on slippery road conditions. * ADDITIONAL DETAILS...Blowing and drifting snow is possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions can be obtained by calling 5 1 1. && $$ IDZ060-063>066-102200- /O.CON.KPIH.WS.A.0002.210211T1800Z-210213T1200Z/ Bear River Range-Caribou Range-Big Hole Mountains-Teton Valley- Centennial Mountains - Island Park- Including the cities of Emigration Summit, Wayan, Swan Valley, Victor, Ashton, Tetonia, Driggs, Island Park, and Kilgore 312 AM MST Wed Feb 10 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH LATE FRIDAY NIGHT... * WHAT...Heavy snow possible. Total snow accumulations of 3 to 8 inches in valleys with 8 to 12 inches in the mountains and mountain passes possible. * WHERE...Bear River Range, Caribou Range, Island Park, Victor, Ashton, Tetonia, Driggs, Centennial Mountains. * WHEN...From Thursday afternoon through late Friday night. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning and evening commutes Thursday and Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
871 WWUS45 KPIH 102038 WSWPIH URGENT - WINTER WEATHER MESSAGE National Weather Service Pocatello ID 138 PM MST Wed Feb 10 2021 IDZ060-063>065-111200- /O.UPG.KPIH.WS.A.0002.210211T1800Z-210213T1200Z/ /O.NEW.KPIH.WS.W.0004.210211T1800Z-210213T0500Z/ Bear River Range-Caribou Range-Big Hole Mountains-Teton Valley- Including the cities of Emigration Summit, Wayan, Swan Valley, Victor, Ashton, Tetonia, and Driggs 138 PM MST Wed Feb 10 2021 ...WINTER STORM WARNING IN EFFECT FROM 11 AM THURSDAY TO 10 PM MST FRIDAY... * WHAT...Heavy snow expected. Total snow accumulations of 5 to 10 inches down low, with 8 to 16 inches in the mountains and mountain passes. Winds gusting as high as 35 mph. * WHERE...The Eastern Highlands, specifically the Teton Valley, Big Hole Mountains, Caribou Range and Wasatch Mountains including Emigration Summit, Pine Creek Summit, HWY 33 from Newdale to Tetonia, Wayan, Swan Valley, Victor, Ashton, Tetonia, and Driggs. * WHEN...From 11 AM Thursday to 10 PM MST Friday. * IMPACTS...Travel will likely be very difficult. The hazardous conditions could impact the morning or evening commute. * ADDITIONAL DETAILS...Blowing and Drifting Snow is Likely. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ IDZ066-111200- /O.UPG.KPIH.WS.A.0002.210211T1800Z-210213T1200Z/ /O.EXB.KPIH.WW.Y.0009.210211T1800Z-210213T0500Z/ Centennial Mountains - Island Park- Including the cities of Island Park and Kilgore 138 PM MST Wed Feb 10 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 11 AM THURSDAY TO 10 PM MST FRIDAY... * WHAT...Snow expected. Total snow accumulations of 3 to 5 inches, with 5 to 10 inches in higher elevations, especially east of Island Park. Winds gusting as high as 30 mph. * WHERE...Island Park area, especially the US 20 Corridor and east of this Corridor. * WHEN...From 11 AM Thursday to 10 PM MST Friday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning and evening commutes Thursday and Friday. * ADDITIONAL DETAILS...Blowing and drifting snow is likely. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions can be obtained by calling 5 1 1. && $$ IDZ058-061-062-111200- /O.EXB.KPIH.WW.Y.0009.210211T1800Z-210213T0500Z/ Marsh and Arbon Highlands-Bear Lake Valley-Blackfoot Mountains- Including the cities of Inkom, McCammon, Downey, Lava Hot Springs, St. Charles, Montpelier, Georgetown, Grace, Soda Springs, Henry, and Bone 138 PM MST Wed Feb 10 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 11 AM THURSDAY TO 10 PM MST FRIDAY... * WHAT...Snow expected. Total snow accumulations of 3 to 8 inches. Winds gusting as high as 40 mph. * WHERE...Georgetown Summit, Geneva Summit, Border Summit, Inkom, Malad Summit, Fish Creek Summit, McCammon, Downey, Lava Hot Springs, St Charles, Montpelier, Georgetown, Grace, Soda Springs, Henry and Bone. * WHEN...From 11 AM Thursday to 10 PM MST Friday. * IMPACTS...Plan on slippery road conditions. * ADDITIONAL DETAILS...Blowing and drifting snow is likely. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions can be obtained by calling 5 1 1. && $$ IDZ072-111200- /O.CON.KPIH.WW.Y.0009.210211T1800Z-210213T0000Z/ Sawtooth/Stanley Basin- Including the city of Stanley 138 PM MST Wed Feb 10 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 11 AM THURSDAY TO 5 PM MST FRIDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 7 inches. Winds gusting as high as 35 mph. * WHERE...Galena Summit to Stanley to Banner Summit. * WHEN...From 11 AM Thursday to 5 PM MST Friday. * IMPACTS...Plan on slippery road conditions. * ADDITIONAL DETAILS...Blowing and drifting snow is likely. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this winter storm watch went out at Feb 9, 3:06 AM MST, 10 hours 37 minutes earlier.
Area forecast discussion, Feb 9, 3:06 AM MST, 10 hours 37 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 306 AM MST Tue Feb 9 2021 .SHORT TERM...Today through Thursday. Northwest flow continues across the region as breezy conditions persist. Winds are expected to remain under wind advisory levels. A chance for light snow will remains across the eastern highlands in this pattern. The southeast highlands has the best chance for snow today as a weak disturbance passes through Utah. We're watching a stronger system pushing into the coast for late week. Models continue to back off the plunge of deep cold to our north, allowing moisture from this system to move into eastern Idaho. Looks like we will see snow associated with a slow-moving warm front develop Thursday afternoon and increase in coverage Thursday night. This system has the potential to trigger headlines across the region when one considers the Thursday through Friday time frame. But, the snow forecast for Thursday into Thursday night is for up to an inch for the Snake Plain and Magic Valley with 3 to 7 inches possible across the southeast highlands. Meanwhile, the Hailey to Stanley areas could see 2 to 6 inches. Lesser amounts of up to an inch are expected with the initial snow for central mountain locations around Challis and Mackay. 13 .LONG TERM...Friday through next Tuesday night. A high amount of uncertainty remains with regard to the extended portion of the forecast period. A point of contention among model members is to what degree, if any, Arctic air is able to intrude into our area beginning on Saturday after the passage of a lead wave of low pressure. To illustrate the "degree" of uncertainty, potential ranges in temperature at Pocatello range from -12 to 35, with the 50th percentile at 7 degrees. The differences appear to stem from the handling of a shortwave at the base of an east-west oriented low pressure trough located over British Columbia on Friday. The European and Canadian camps weaken this impulse and allow for shortwave ridging to build over the region on Saturday, and this would keep the Arctic air confined to the other side of the Divide. On the flip side, the GFS camp amplifies the trough, causing a northerly flow to develop and driving an Arctic front southward across the area early Saturday. Diving into ensembles reveals a slight hint of hope, as WPC clusters analysis reveals that 61% of the ensemble space prefers the warmer solution while 39% of the solutions prefer the colder solution. This is a step in the right direction with respect to gaining some certainty, but at the same time the colder possibility cannot yet be discounted. As far as day to day weather is concerned, widespread snow showers will linger across the area through the day on Friday, with the highest chance across high terrain areas. What ultimately happens with the handling of the above-mentioned shortwave will determine forecast trends through the weekend. The less amplified/warmer solutions would drive another round of snow across the western forecast area Saturday into early Sunday while the more amplified and colder solution would be mainly dry. Right now we'll settle for the NBM idea which offers chances for snow with chances increasing as one heads west. We do see some decent agreement for dry conditions for the bulk of Sunday into early Monday before another wave of low pressure drops down from the northwest late Monday and Tuesday providing another round of precipitation during this time. AD && .AVIATION...Winds have finally diminished across the area tonight. That said, they are expected to increase again this afternoon, with W/SW winds increasing into the 15-25kt with occasionally higher gusts this afternoon for KBYI, KPIH and KIDA. Winds should decrease slightly after sunset but generally remaining breezy. Overall VFR conditions are expected. There will be a slight chance of stratus or fog near KIDA both this morning and Wednesday morning, although odds are low in this development. An area of light snow showers will spread across far SE Idaho late this morning through the afternoon. Some mid-level cloudiness may approach KPIH and KDIJ from the south. AD && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
Nearby
Winter Storm Watches in Idaho, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.